AGA Blog: What are the complications of PPI Therapy?

AGA Journals Blog: What are the complications of proton pump inhibitor (PPI) Therapy?

The blog post reviews a recent article on PPIs and potential complications.

An excerpt:

review article from Michael F. Vaezi et al discusses potential adverse consequences of proton-pump inhibitor (PPI) therapy in the July issue of Gastroenterology…(2017; 153: 35-48). The authors discuss overzealous conclusions based on weak associations that have caused widespread alarm, leading to inappropriate discontinuation of a medicine that is needed for an established disease process. They present absolute and relative risks for adverse effects associated with long-term use of PPIs…

Vaezi et al review the consistency of proposed associations with PPI use and the time period between the PPI exposure and outcome, and the effects of different doses. They provide guidance for methodologies of future studies.

The review article concludes that PPIs have revolutionized the management of patients with GERD and patients at risk of upper gastrointestinal ulceration and bleeding from aspirin or NSAIDs. However, many patients receive PPIs unnecessarily for conditions or symptoms for which they would not have been expected to provide benefit… Vaezi et al state that, as always, PPIs should be given in the lowest effective dose, for the shortest possible time.

They add that much of the evidence linking PPI use to serious long-term adverse consequences is weak and insubstantial. It should not deter prescribers from using appropriate doses of PPIs for appropriate indications.

Full text of original article: Complications of Proton Pump Inhibitor Therapy

Table 6 lists the strengths of the findings along with other Hill Criteria to assess all of the proposed complications.  The vast majority of potential complications have “weak” proof; the exceptions include bacterieal enteric infections/Clostridium difficile infection which have moderate strength of evidence and and fundic gland polyps which have high strength of evidence.

My take: This study and the associated AGA Journals blog post indicate that most of the reports of complications associated with PPI remain unproven and are based on weak evidence.

 

1 thought on “AGA Blog: What are the complications of PPI Therapy?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.